MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; HEATED BREATHING TUBE

FISHER & PAYKEL HEALTHCARE LTD FISHER & PAYKEL HEALTHCARE; HEATED BREATHING TUBE
Model Number 900PT561
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Product background: the heated breathing tube (hbt) is a component designed for use with the airvo humidification series, for the delivery of humidified respiratory gases to patients, including those who are receiving nasal high flow (nhf) therapy.Nhf therapy is intended for use with spontaneously breathing patients who would benefit from receiving high flow warmed and humidified respiratory gases.The airvo device should not be used for life support purposes, and appropriate patient monitoring must be used at all times.The hbt as part of the airvo system contains a heater wire encapsulated in plastic which ensures optimal temperature and humidification levels are delivered to the patient interface while minimising the amount of condensate in the tube.Method: the subject hbt as part of the 900pt561 heated breathing tube and chamber kit was not returned to fisher & paykel healthcare (f&p) for evaluation.F&p's investigation is based on the information and photograph provided by the distributor, previous investigations of similar complaints, and f&p's knowledge of the product.Results: visual inspection of the photograph provided by the distributor confirmed that the subject hbt was melted.The subject hbt was observed to have adhered to a blanket and had partially unravelled, exposing the heater wire.The distributor reported that the airvo 2 unit used with the subject heated breathing tube was not shut down and the subject heated breathing tube had been covered with a blanket during the reported event, causing the tube to melt.The distributor reported that the device was not in use by the patient at the time of the reported event as the patient had left the ward midway through receiving therapy.There was no patient involvement as the issue was found whilst the device was not in use on a patient.Conclusion: f&p's investigation has determined that the damage to the subject hbt as part of the 900pt561 heated breathing tube and chamber kit was caused by the subject hbt being covered for a prolonged period.The distributor reported that the subject heated breathing tube had been covered with a blanket during the reported event, causing the tube to melt.The 900pt561 user instructions show in pictorial format the correct placement of the device and includes the following information: "do not add heat to any part of the breathing tube e.G., covering with a blanket, or heating it in an incubator or overhead heater for a neonate, as this could result in serious injury." "connect breathing tube clip to patient clothing or bedding." "never operate the unit if the breathing tube has been damaged with holes, tears or kinks" "do not block the flow of air through the unit and breathing tube." "do not allow the breathing tube to remain in direct contact with skin for prolonged periods of time." all hbts as part of the 900pt561 are visually inspected and undergo functional tests, including soak and temperature, and heater wire resistance.The hbts are 100% visually inspected using a camera system.The hbts are also tested for resistance, continuity, polarity and pitch during production.Additionally, a functional test is conducted under load.The subject hbt would have met the required specifications at the time of production.The airvo system is designed to comply with the electrical safety standard iec 60601-1: 2005+a1:2012.The case is composed of a flame retardant material.The surface temperature of the hbt, when used in accordance with user instructions, is designed to be within the limits specified by iso 8185 with regard to hot tube surface temperature not exceeding 44° celsius.It is an inherent risk of hbts, that additional heat (above ambient levels) added to any part of the tube via an external source or being covered with material, may lead to the tubing becoming damaged.To address this inherent risk and as is required under iso 80601, the user instructions for the 900pt561 contains the warning "do not add heat to any part of the breathing tube e.G.Covering with a blanket, or heating it in an incubator or overhead heater for a neonate, as this could result in serious injury." additional "do not cover" tags are also attached to all hbts to alert the user that the hbt should not be covered.There are many safety features incorporated into the airvo system to prevent overheating and fire.These include: the heater wires in the hbt are completely insulated from the gas path.The pcb at the user end of the hbt is over moulded with the thermoplastic polymer polypropylene, ensuring it is excluded from the gas path.The airvo device contains technology which detects short circuits and transient current events in the hbt.When detected, the airvo removes power to the hbt.The airvo performs this detection at any time it is turned on and connected to the hbt.This functionality is checked by the control system each time the airvo is powered up, or when a new hbt is connected.An 'over-temperature' sensor will automatically cut power to the motor, heater plate and heater wire if it detects any overheating at the chamber or the patient end of the hbt.The airvo device continuously checks power in the hbt and disables the heater wire if the measured power is too high.
 
Event or Problem Description
A distributor reported on behalf of a healthcare facility in china via a fisher and paykel healthcare (f&p) field representative that the heated breathing tube as part of the 900pt561 heated breathing tube and chamber kit was found melted.The distributor reported that the device was not in use by the patient at the time of the reported event as the patient had left the ward midway through receiving therapy.The distributor further reported that the airvo 2 unit used with the subject heated breathing tube was not shut down and the subject heated breathing tube had been covered with a blanket during the reported event, causing the tube to melt.There was no patient involvement as the issue was found whilst the device was not in use on a patient.

Brand Name
FISHER & PAYKEL HEALTHCARE
Common Device Name
HEATED BREATHING TUBE
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
Manufacturer (Section G)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ   2013
Manufacturer Contact
diego vargas banuelos
17400 laguna canyon road
suite 300
irvine, CA 92618
9494341005
MDR Report Key23752990
Report Number9611451-2025-01925
Device Sequence Number5854582
Product Code BTT
UDI-Device Identifier09420012433794
UDI-Public(01)09420012433794(10)2103779424(11)250520
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K162553
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number900PT561
Device Catalogue Number900PT561
Device Lot Number2103779424
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2025
Initial Report FDA Received Date12/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
F&P OPT944 OPTIFLOW + NASAL CANNULA.; F&P PT101 AIRVO 2 HUMIDIFIER.
Patient SexUnknown